Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 277, NWS Des Moines, IA

June 15, 2008Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2008, 10:28 AM CDT for Decatur County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2008, 10:28 AM CDT (15:28 UTC)
Expired
Jun 15, 2008, 11:15 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:54 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:42 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 15, 6:42 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
642 AM CDT SUN JUN 15 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
CONCERNS TODAY CENTER AROUND ONGOING CONVECTION...AND THEN CHANCES
OF REDEVELOPMENT TODAY INTO THIS EVENING. LINE OF STORMS JUST
PUSHING OUT OF CWA...DEVELOPED ALONG NOSE OF WEAK LLJ PUSHING INTO
NE IOWA AND THETA-E RIDGE ORIENTED INTO THE SAME PLACE. EXPECT
CONTINUED EASTWARD PROGRESSION...WITH LITTLE DEVELOPMENT BEHIND THE
MAIN CLUSTER THROUGH THE NEXT FEW HOURS. PRE-FRONTAL SFC TROUGH
SITUATED LAKE SUPERIOR SOUTHWESTWARD THROUGH NW IOWA INTO ERN NE/WRN
KS. THIS AXIS TO SHIFT SOUTHEAST THROUGH THE MORNING...WITH
ADDITIONAL CONVECTION DEVELOPING ALONG THAT AXIS AS SHORTWAVE TROUGH
DROPS SOUTHEAST THROUGH THE NORTHERN PLAINS INTO THE MID-MISSOURI
VALLEY BY THIS AFTERNOON IN QUICK NORTHWEST FLOW PATTERN ALOFT.
MOISTURE TRANSPORT ORIENTED RIGHT INTO SOUTHWEST PORTION OF
CWA...WITH GOOD MOISTURE CONVERGENCE SHOWING UP ALONG THE SFC
BOUNDARY ACROSS THE ENTIRE SOUTHERN CWA. DEEP LAYER SHEAR 40 TO 50
KTS...WITH 0-1KM SHEAR DECREASING FROM AROUND 15-20 KTS THIS MORNING
TO AROUND 5 TO 10 KTS THIS AFTERNOON. AS FRONTAL BOUNDARY SAGS
SOUTHWARD INTO NRN MO BY LATE AFTERNOON INTO EARLY EVENING...BEST
CHANCE FOR SEVERE SHOULD BE BY LATE MORNING INTO THE MID AFTERNOON
HOURS. HOWEVER MUCAPE STILL DECENT THROUGH THE EVENING HOURS...SO
EXPECT CHANCE FOR LINGERING STORMS THROUGH 06Z. MODERATE RISK ACROSS
THE AREA MAINLY FOR HAIL AND DAMAGING WIND THREAT.
HIGH PRESSURE THEN TO BUILD INTO THE AREA THROUGH MIDWEEK...WITH DRY
CONDITIONS EXPECTED. COOLER TEMPERATURES ALSO EXPECTED WITH HIGHS
MAINLY IN THE 70S DUE TO NORTHWEST FLOW PATTERN ALOFT. NEXT CHANCE
FOR THUNDERSTORMS WILL CONTINUE THURSDAY INTO THURSDAY NIGHT AS AN
UPPER TROUGH DIGS INTO THE NORTHERN PLAINS AND DROPS SOUTHEASTWARD
THAT NIGHT. UPPER RIDGING THEN EXPECTED INTO THE UPCOMING WEEKEND.

&&

.AVIATION...15/12Z
VFR CONDITIONS ANTICIPATED OVER THE NORTHERN TAF SITES THROUGH MUCH
OF THE PERIOD. BIGGER ISSUE WILL BE THUNDERSTORM CHANCES NEAR DSM
AND OTM TODAY. A FEW STRONG STORMS IN THIS REGION ANTICIPATED. ALL
LOCATIONS THEN ANTICIPATED TO BE VFR BY THIS EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORECAST...ALBRECHT
AVIATION...DONAVON
Hazardous weather outlook, Jun 15, 9:41 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
941 AM CDT SUN JUN 15 2008

IAZ057>062-070>075-081>086-092>097-161100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
941 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH
EARLY THIS EVENING. THE GREATEST CHANCES FOR THUNDERSTORMS WILL BE
THROUGH THE EARLY AFTERNOON HOURS.  THERE IS A MODERATE RISK FOR
SEVERE WEATHER WITH THIS ACTIVITY.  DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN SEVERE THREATS...BUT THERE ALSO IS THE POSSIBILITY OF
AN ISOLATED TORNADO.  WIDESPREAD HEAVY RAIN IS NOT
ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN AND LOCALIZED
FLOODING CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA.
FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINIMAL THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY
THROUGH FRIDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER IS
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY VERY WELL BE NEEDED TODAY. AN EMERGENCY
MANAGER CONFERENCE CALL WILL BE CONDUCTED AT 1000 AM THIS MORNING.

IAZ004>007-015>017-023>028-033>039-044>050-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
941 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES REMAIN IN THE FORECAST TODAY...MAINLY THIS
MORNING. THE THREAT OF SEVERE WEATHER IS LOW AT THIS TIME. WIDESPREAD
HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF LOCALLY HEAVY
RAIN AND FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MINIMAL THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY
THROUGH FRIDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER IS
UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL IS RELATIVELY LOW...BUT SPOTTER ACTIVATION MAY BE
BRIEFLY NEEDED.

SMALL

In the hours before

Local storm report, Jun 15, 4:39 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     GLADBROOK               42.19N 92.71W
06/15/2008                   TAMA               IA   LAW ENFORCEMENT

            LARGE TREE DOWN

&&

RDONAVON
Local storm report, Jun 15, 4:53 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     GOLDFIELD               42.74N 93.92W
06/15/2008                   WRIGHT             IA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN WITH MANY UPROOTED.

0205 AM     TSTM WND DMG     EAGLE GROVE             42.67N 93.90W
06/15/2008                   WRIGHT             IA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SEVERAL UPROOTED. NUMEROUS
            REPORTS OF A FUNNEL CLOUD IN THE AREA.

&&

RDONAVON
Local storm report, Jun 15, 5:23 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     2 ESE WILLIAMS          42.48N 93.51W
06/15/2008                   HAMILTON           IA   LAW ENFORCEMENT

            GRAIN BIN ON THE ROAD AND POWERLINES DOWN. POSSIBLE
            TORNADO DAMAGE.

&&

RDONAVON
Local storm report, Jun 15, 9:37 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
937 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND GST     3 WSW CARBON            41.03N 94.87W
06/15/2008  E70 MPH          ADAMS              IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, Jun 15, 9:44 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     HAIL             CORNING                 40.99N 94.74W
06/15/2008  M0.88 INCH       ADAMS              IA   LAW ENFORCEMENT

&&

STEACHOU
Local storm report, Jun 15, 10:01 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND GST     LENOX                   40.88N 94.56W
06/15/2008  E60 MPH          TAYLOR             IA   LAW ENFORCEMENT

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:36 AM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin39 min
Jun 15, 12:38 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas52 min
Jun 15, 1:32 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Pocahontas, Webster, Wright43 min
Jun 15, 1:43 AM CDTTornado WarningDMXHumboldt, Webster, Wright32 min
Jun 15, 1:49 AM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
Jun 15, 2:02 AM CDTSevere Thunderstorm WarningDMXBlack Hawk25 min
Jun 15, 2:06 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright39 min
Jun 15, 2:12 AM CDTTornado WarningDMXHamilton, Hardin, Wright33 min
Jun 15, 2:17 AM CDTSevere Thunderstorm WarningDMXHumboldt, Wright43 min
Jun 15, 2:32 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin43 min
Jun 15, 3:07 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama53 min
Jun 15, 3:08 AM CDTTornado WarningDMXBlack Hawk, Grundy, Tama52 min
Jun 15, 3:50 AM CDTSevere Thunderstorm WarningDMXTama19 min
Jun 15, 7:38 AM CDTRiver Flood WarningDMXLucas21 hr
Jun 15, 9:23 AM CDTSevere Thunderstorm WarningDMXAdams37 min
Jun 15, 9:46 AM CDTSevere Thunderstorm WarningDMXTaylor44 min
Jun 15, 9:56 AM CDTSevere Thunderstorm WarningDMXAdair, Ringgold, Union49 min
Jun 15, 10:49 AM CDTSevere Thunderstorm WarningDMXWayne56 min
Jun 15, 11:41 AM CDTSevere Thunderstorm WarningDMXAppanoose49 min
Jun 15, 12:04 PM CDTSevere Thunderstorm WarningDMXDavis41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.